Arkansas, 2016

Flash Flood in Arkansas, August 16, 2016

August 16, 2016 · NWS JAN · 1 event in 1 county or zone

A stalled frontal boundary combined with rich Gulf moisture and daytime heating to produce showers and storms, some of which resulted in flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A stalled frontal boundary combined with rich Gulf moisture and daytime heating to produce showers and storms, some of which resulted in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 16, 2:47 PM CST, 53 minutes earlier.

Area forecast discussion, Aug 16, 2:47 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
347 PM CDT TUE AUG 16 2016

.DISCUSSION...
We remain locked into a persistent pattern of humid conditions with
daily rounds of mainly diurnal tropical showers. A weak surface
front remains stalled from east Texas through the Mid South into the
Ohio Valley. To the southeast of this front across the Deep South,
above normal deep layer moisture persists. Showers anchored along the
front itself have been ongoing throughout the entire day, while
activity farther south and east developed during the afternoon. Owing
to modest 1 km shear, some of these lines of showers and storms have
been producing gusty winds over central and south MS. Some of these
are also rather efficient rain producers, and there has been at least
one report of localized flooding in Hattiesburg this afternoon. This
convection should begin to die down shortly after sunset with the
loss of daytime instability. Additional low stratus and/or patchy fog
development is possible late tonight into early Wednesday given the
considerable lingering low level moisture.

Heading through the middle of the week, the shortwave upper trough
to the north will weaken and pull northeast, leaving the front
stalled to our north. Persistent southerly low level flow around the
western periphery of a surface ridge over the western Atlantic will
keep a very moist airmass over our region. As a result, the forecast
for the next few days will be status quo, with scattered to numerous
mainly afternoon/evening showers and thunderstorms.

Friday through next Tuesday...By the end of the work week, upper
flow will be more zonal over the area, with the remnants of the
persistent surface front lingering across AR/North MS. With surface
ridging largely suppressed to the south and east of the region, this
will maintain above normal rain chances into the extended portion of
the forecast, particularly during the afternoon and evening periods.
An upper trough will prograde across the Rockies toward the Great
Lakes this weekend into early next week, pushing a new front across
the Plains and into the Lower MS Valley. The greatest upper forcing
with this system will remain north of our area, but guidance
indicates there will be enough of a nudge to get the surface front
southward partially through the area late Monday/Tuesday, where it
will begin to lose steam as jet level flow becomes more parallel to
the front. This may be enough to get some 60s dewpoints into the
northern half of the area by Tuesday. However at least through early
next week, significant relief from the summer muggies appears
unlikely particularly for the southern half of the area. /DL/

&&

.AVIATION...Scattered to numerous shra/tsra activity was occuring
over the west and cntrl portions of the area this aftn. A brief
lowering of cigs and vsbys along with gusty winds can be expected
with any tsra. This convective activity will diminish this evening
but isold shra may continue in vcty of GLH through tonight. Areawide
development of MVFR/IFR conditions is expected by 09Z Wed with LIFR
conditions psbl again at HBG. Conditions wl slowly improve after 15z.
Scattered to numerous tsra activity is expected again Wed aftn. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       74  90  74  90 /  34  45  24  48
Meridian      74  92  74  92 /  24  37  31  49
Vicksburg     73  90  74  90 /  43  48  27  46
Hattiesburg   75  91  74  91 /  22  40  19  41
Natchez       74  89  73  90 /  35  47  23  43
Greenville    74  86  74  88 /  43  57  24  53
Greenwood     74  89  73  89 /  39  49  22  53

&&

.JAN Watches/Warnings/Advisories...
MS...None.
LA...None.
AR...None.
&&

DL/22
Hazardous weather outlook, Aug 16, 1:00 PM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
200 PM CDT TUE AUG 16 2016

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
171900-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
200 PM CDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...EAST
CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...NORTHEAST
MISSISSIPPI...NORTHWEST MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...
SOUTHEAST MISSISSIPPI...SOUTHWEST MISSISSIPPI...AND WEST CENTRAL
MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

21

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Aug 16, 1:13 PM CST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
213 PM CDT TUE AUG 16 2016

MSZ054-161945-
COPIAH MS-
213 PM CDT TUE AUG 16 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN COPIAH COUNTY UNTIL 245
PM CDT...

AT 213 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR ROCKPORT...OR 8 MILES SOUTHEAST OF HAZLEHURST...MOVING NORTH AT
20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  HOPEWELL AROUND 240 PM CDT.
  CRYSTAL SPRINGS AROUND 245 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE GEORGETOWN.

LAT...LON 3173 9037 3204 9044 3204 9023 3202 9024
      3185 9015 3185 9014 3183 9016 3183 9013
      3182 9016 3180 9017 3179 9011 3179 9017
      3178 9017 3178 9011 3177 9011 3177 9017
      3176 9012 3174 9017
TIME...MOT...LOC 1913Z 184DEG 19KT 3180 9026

DB
Special weather statement, Aug 16, 2:08 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
308 PM CDT TUE AUG 16 2016

MSZ051-162045-
NEWTON MS-
308 PM CDT TUE AUG 16 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN NEWTON COUNTY UNTIL 345
PM CDT...

AT 308 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR ROSE HILL...OR 11 MILES SOUTHEAST OF NEWTON...MOVING NORTH AT 25
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  DUFFEE AND LITTLE ROCK AROUND 345 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE CHUNKY AND HICKORY.

LAT...LON 3222 8911 3257 8911 3255 8892 3222 8892
TIME...MOT...LOC 2008Z 187DEG 23KT 3223 8900

NF
Special weather statement, Aug 16, 2:47 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
347 PM CDT TUE AUG 16 2016

MSZ046-052-162115-
LAUDERDALE MS-KEMPER MS-
347 PM CDT TUE AUG 16 2016

...A STRONG THUNDERSTORM WILL AFFECT LAUDERDALE AND SOUTHERN KEMPER
COUNTIES UNTIL 415 PM CDT...

AT 346 PM CDT...METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR DUFFEE TO NEAR INCREASE. MOVEMENT
WAS NORTH AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LAUDERDALE...MERIDIAN...MERIDIAN STATION...MARION...DE KALB...
LIBERTY...BLACKWATER...DAMASCUS...TAMOLA...ALAMUCHA...ZERO...
PORTERVILLE...KEWANEE...NELLIEBURG...PRISMATIC...MARTIN...TOOMSUBA...
BLUFF SPRINGS...DALEVILLE AND SUQUALENA.

LAT...LON 3233 8842 3224 8848 3238 8892 3285 8891
      3269 8837
TIME...MOT...LOC 2046Z 197DEG 21KT 3247 8899 3231 8856

NF

The radar

The Jackson/Brandon,MS radar (KDGX), 151 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Chicot

When
August 16, 3:40 PM CST to 6:30 PM CST
Where
Chicot County, 0.9 mi SE of Eudora to 0.93 mi SE of Eudora
Cause
Heavy Rain
Property damage
$10,000
Reported by
State Official
Coordinates
33.110, -91.260

Water had come through the front door of a business in Eudora.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648630.